Temporary blindness in both eyes followed by headache? Retinal Migraine?

Health Professional

Full Question:

Have you ever heard of migraines with temporary blindness occurring in both eyes followed by headache? And if so, would this be considered migraine with aura or a retinal migraine? Chris.

Full Answer:

Dear Chris;

Binocular (in both eyes) blindness in Migraine is rare. It occurs more frequently in women than men and mostly in people who have a history of Migraine with aura. Whether it would be classified as Migraine with aura or retinal Migraine isn't clearly defined since it's so rare.

If you haven't seen your doctor about this, please do. Since binocular blindness with a Migraine is so rare, other possible causes such as TIA and retinal detachment should be ruled out.

Good luck,
John Claude Krusz and Teri Robert

If you need help finding a   Migraine and headache specialist,

visit our listing of _Patient Recommended Specialists _.

Thinkstock

About Ask the Clinician:

Thinkstock

Dr. Krusz is a recognized expert in the fields of headache and   Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and   Migraines. You can read more about _ Dr. Krusz_ or more about _** Teri Robert** _.

If you have a question, please click** HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM**. Please do not submit questions via email, private message, or SharePost comments. Thank you.

Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.

We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.

Follow Teri on     or